Deep Vein Thrombosis & V.Dementia

Discussion in 'ARCHIVE FORUM: Support discussions' started by sandy25, Feb 10, 2008.

  1. sandy25

    sandy25 Registered User

    Nov 30, 2005
    54
    Does anyone have any experience of this? Is it relatively common? Dad has been in a care home now for over a year and was diagnosed last week with a DVT. He needs to be on Warferin for the next 6 months and is having regular blood tests at the hospital.

    Dads mobility has been very poor for the last few months so I'm wondering if thats whats caused it. Since he started the meds for it he has actually improved in himself

    Just wondering what other experience people have had with DVT's?....
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,898
    Kent
    Sorry Sandy, this is the first I`ve heard of DVT and Alzheimers.

    But it`s a logical development isn`t it, when people become less mobile and have circulation problems. I`m surprised we haven`t heard of it more often.

    It`s good to know the meds are helping, in more ways than one.
     
  3. sandy25

    sandy25 Registered User

    Nov 30, 2005
    54
    Yes Grannie G I was surprised I've not come across it on here more often. I did a search for it on the forums and nothing came up. It is a 'vascular' problem as well so thought it would be common with people having VD.

    Hopefully he won't have any complications and it will be a matter of just keeping an eye on it..
     
  4. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,424
    Sandy - is your father's diagnosis Alzheimer's, vascular or mixed? I'm guessing that the latter two are quite likely to coincide with a DVT. I have some experience of DVTs (my MIL has been on warfarin for over 20 years) but not in relation to dementia. One thing to watch - you need to make sure that they keep a close eye on the warfarin levels as too much can cause a Hemorrhagic stroke which is a bleed rather than a clot (MIL has had one of those). Also - make sure he doesn't have any green vegetables - these interact with the warfarin and make it very difficult to keep the level, well, level.
     
  5. sandy25

    sandy25 Registered User

    Nov 30, 2005
    54
    Thanks for that Jennifer. How come hospitals never tell you things like that?!
    What were the symptoms of your MIL's Hemorrhagic stroke?

    We are a bit concerned re: levels because we are dependant on good communication between the care home and hospital.
     
  6. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,424
    #6 jenniferpa, Feb 12, 2008
    Last edited: Feb 12, 2008
    She said that everything went "wavy" and then she was on the floor - very fast and very fortunate she was actually in front of someone when it happened - in hospital within 1/2 hour and on a specific clotting drug within 1 1/2 hours. She was left with very little residual damage - mostly increased tiredness. I should clarify what I said about the vegetables - if he always has eaten these (which contain Vitamin K) then he can continue. The issue would be if he upped his intake (or reduced it as well) on a random and erratic basis. Vit K affects the clotting and if you always, say, have a certain amount then the blood levels will show that and the warfarin dose will compensate. My MIL finds it easier not to eat them at all to get "smoother" results. I suppose it depend on the sort of diet he's getting - in a home it's should be "varied but repetitive" so it shouldn't be so much of an issue. I imagine the most difficult thing would be if he only liked, say, one green vegetable that turned up infrequently and then ate a lot of it.

    Have a look at this (american site I'm afraid) http://www.cigna.com/healthinfo/tb1790.html
     
  7. agingcruelty

    agingcruelty Registered User

    Jun 16, 2013
    3
    Deep Vein Thrombosis and V Dementia

    Sandy I agree with you on this and I feel there should be some research done. My mother had DVT and it was not found until too late but she was diagnosed with Dementia instead. She started out with an itching/crawling sensation in her forhead, calves hurting when she walking, stomach pain, nausea and loosing weight then her memory started with lots of frustration. They did not find DVT until it was extensive and her lungs were full :mad: :( I feel like more needs to be done for standard protocols on the physical realm for those exibiting Dementia symptoms. too much is being diagnosed as Dementia when it is physical issues causing Dementia symptoms
     
  8. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,496
    Female
    Near Southampton
    DVTs are pretty common especially these days with people flying here, there and everywhere though any long periods of inactivity with the legs down can cause it. It is more probable that it is the lack of mobility that comes with dementia which is causing the DVTs rather than the DVTs causing dementia.
     
  9. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,424
    Can I just mention that this is a 5 year old thread, so the original posters may no longer be around (except me and Sylvia of course :D)
     
  10. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,496
    Female
    Near Southampton
    Sorry Jennifer, I usually notice this but missed it this time.
    Just didn't expect it to have risen from the ashes after such a long time I suppose.
    Added to which I am very doped up on codeine!
     
  11. agingcruelty

    agingcruelty Registered User

    Jun 16, 2013
    3
    DVT & V Dementia

    There are just so many variables...My mother was very active, walking every single day. Worked physically hard up until age 72. Exact same thing is happening to her sister now but she was on blood thinners first and my mother was not. I think it is something noteworthy for more research. I strongly feel not enough is yet known about the causes of Dementia symptoms vs physical causes. I live in the USA and we had a terrible time getting help for my mother. In fact we didn't get the proper help.
     
  12. PeggySmith

    PeggySmith Registered User

    Apr 16, 2012
    1,685
    BANES
    Just one thing to add - and thanks about the info re green veg, we've been colluding with the carers to get MIL to eat more of them. Whoops!

    Before her diagnosis of DVT in her legs MIL was taking cranberry pills to try and reduce the frequency of UTIs. These are definitely a no no if you're on Warfarin. Thought I ought to post as so many of us are dealing with endless UTIs and ready to try anything that might help fend them off. (Well, SIL & I are anyway)
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.